Gurney's Inn
December 13, 2017

Narcan: Antidote For Overdose



narcan_training_2_copy
shadow
(click for larger version)
A mock cellphone, super tiny cotton balls, rubber bands, pieces of wax paper, and plastic caps -- all drug paraphernalia -- were displayed on a table near a Christmas tree strung with lights. Most of the 30 community members gathered inside the Bridgehampton Childcare and Recreation Center last week would agree they could have chosen one zillion other activities for a night during the holiday season. Nonetheless they were ready to act, ready to learn how to reverse overdoses -- something most civilians don't know how to do -- from opiates like heroin by administering Naloxone.

"Basically, it's the antidote for opioids," Bill Weick, an investigator from the Suffolk County Sheriff's Office told the group of mostly parents and educators, as part of a free class co-sponsored by County Legislator Bridget Fleming, County Executive Steve Bellone, the county's Department of Health Services, Southampton Town Police, Bridgehampton Childcare and Recreation Center, Human Growth and Understanding Services, and Thomas's Hope.

Naloxone, more commonly-known by its brand name, Narcan, was first approved by the Food and Drug Administration to reverse the effects of overdose from opiate-related drugs in 1961. Its name was little known outside the medical profession until recent years, when it became commonplace to hear in relation to the growing number of overdoses associated with heroin and prescription painkillers such as OxyContin, Percocet, and Vicodin.

It can be administered either by injection, in the case of emergency medical technicians, or intranasally, by police officers and civilians. All police officers throughout the county now carry the drug, and until recent years, the drug was not as readily available for the use of civilians -- moms, dads, educators, librarians, high school soccer coaches.

Naloxone can be given to anyone who is experiencing the effects of an overdose from any class of opiate and it cannot be used or abused to get high, according to Weick.

"If it is given to a person who has not taken on an opioid, it will not have any effect on them," he said. "So, if I give Narcan to you and you are in overdose status and I think you are on opioids and I give this to you, it turns out that you overdosed on something else. There's no ill effects. No harm no foul, other than you have to get your kit refilled."

The class was shown a slideshow of photographs of people to help them identify signs of opiate overdose such as pinpoint pupils, slow or shallow breathing, and unresponsiveness. One misconception people have about drug overdoses is that they happen almost immediately, Weick said. "That typically does not happen until several hours later; a lot of people think you shoot heroin and you immediately fall over and drop dead from an overdose," he said. "Overdoses can occur five to six hours later. Generally, it's about an hour or two hours later. We are slowing the system down. You have to understand this is not like an electrocution. This is something that slows the system down until you eventually go into cardiac arrest."

Other signs of overdose include a pale face, and blue nailbeds and blue lips. "If you take your fingers right now and squeeze them together, they will turn white and when you let them go, it's called capillary refill," Weick explained. "It takes about one second for your color to come back from white to pink."

Capillary refill would be absent or delayed in the case of an opiate overdose.

Weick walked the class through the steps of administering Naloxone -- first instructing them to make sure a patient's nose is clear of mucus to ensure maximum absorption --then demonstrating a simple maneuver involving the twisting of a few caps and attaching an atomizer to an intranasal syringe that is then divided in two slow squirts up each nostril, or in the case of a child, a quarter in each nostril but repeated twice. He also gave some helpful hints such as instructing people to assemble at least one of their syringes and keep it in an eyeglass kit in their case for quick access, and staying with a patient to administer rescue breathing until medics arrive.

"If you need this in an emergency, all you have to do is the little 'piggy nose' thing, and half and half," he said. "So, now you have one ready to go, or in some cases, two."

Weick said Narcan takes five minutes to work. If it doesn't, a second shot is needed. It starts to wear off within 30 minutes and within 90 minutes, it's already out of the patient's system. He warned of being ready for anything when a patient comes around.

"Sometimes they want to fight you," he said.

Everyone in the class was issued a certificate of completion and a kit with two doses of the drug, as well as a form to report use or disposal of the drug to the county.

The class also gave participants an opportunity to discuss the genesis of drug addiction in Suffolk County -- number one for opiate-related deaths in the state, but more specifically, on the East End, where as a resort community, the economy is fueled by restaurants and bars and saturated with means to procure drugs and alcohol.

In Westhampton Beach alone, a village of 2.9 square miles, there are three liquor stores and 48 liquor licenses, according to Kym Laube, executive director of HUGS, an organization that provides drug and alcohol prevention and leadership training for teens and their families. Laube said 22 percent of teens on the East End have reported drinking or drugging by the time they are in eighth grade, but by ninth grade, just a one-year difference, that number increased to 66 percent, according to the Southampton Town Teen Assessment Project, completed in 2015.

"What is most important is that we continue the conversation about how did we get here, because if we only focus on where addiction ends, we are only going to continue to bury bodies, and I don't know about you, but I am tired of burying bodies," Laube said. "If we are afraid of heroin, we are missing the stuff that is coming down the pike, because some of this stuff that is being synthetically manufactured right now is going to eat heroin like chump change. It will make heroin look like it is no big deal."

Riverhead librarian Cheryl Armstrong attended the class on behalf of her employer, the John Jermaine Library of Sag Harbor, because administrators there believe "its very important their staff be trained just in case" a patron comes in and overdoses. "All kinds of people use libraries, and everyone is welcome in libraries," she said. "So, in case we get a situation like that we can help them."

Southampton resident Arlene Vanslyke, who has worked with young people as a leader in the cub scouts and NAACP, said she was shocked the drug epidemic has progressed to where it is now, but she wanted to stay informed. "I wanted to know what I should look for," she said.

Reader Feedback Submission
Use this form to submit Reader Feedback.
* required value
Your Name*

Subject

Comment*

Verification*


Site Search


Lang
2107 Capeletti Front Tile
Gurney's Inn